North Carolina, 2012

Damaging Winds in North Carolina, September 2, 2012

September 2, 2012 · NWS RNK · 6 events in 2 counties and zones

Deep moisture and an upper level low, associated with the remnants of Hurricane Isaac, built into the forecast region, providing the fuel for scattered strong to severe thunderstorm activity. Precipitable water values were near 2 inches across the forecast area, which was more than double what is typically found during early September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep moisture and an upper level low, associated with the remnants of Hurricane Isaac, built into the forecast region, providing the fuel for scattered strong to severe thunderstorm activity. Precipitable water values were near 2 inches across the forecast area, which was more than double what is typically found during early September. With abundant moisture and decent instability, slow moving pulse thunderstorm activity developed mainly along and east of the Blue Ridge Mountains from late morning through sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 2:46 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 2, 2:46 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN SEP 2 2012

.SYNOPSIS...
THE REMNANTS OF ISAAC WILL CONTINUE TO IMPACT THE WEATHER ACROSS
THE REGION FOR THE NEXT SEVERAL DAYS AS THEY DRIFT EAST ACROSS THE
CENTRAL APPALACHIANS. WITH DEEP TROPICAL MOISTURE LINGERING ACROSS
THE REGION...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN THROUGH AT LEAST MID- WEEK. DRIER AIR WILL
FINALLY PUSH INTO THE AREA BY LATE IN THE WEEK AS A SERIES OF COLD
FRONTS DROP SOUTHEAST INTO THE REGION.
&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 325 PM EDT SUNDAY...

SHOWERS AND STORMS CONTINUE TO DEVELOP THIS AFTERNOON IN THE HEATING
OF THE DAY WITHIN A MOISTURE RICH ATMOSPHERE AND CONTINUE INTO THE
EARLY EVENING. THE GREATEST CONCENTRATION OF PRECIPITATION WILL EAST OF
INTERSTATE 81 AND ALONG AND SOUTH OF VIRGINIA ROUTE 460 BETWEEN
ROANOKE AND BUCKINGHAM. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE WITH THE HEAVIER STORMS. LIKE LAST NIGHT...WE ARE EXPECTED
COVERAGE TO WANE AFTER SUNSET. A DIFFERENCE TONIGHT WILL BE A
PROGRESSIVELY MORE SOUTHEAST FLOW DEVELOPING. THIS WILL YIELD TO AN
UPSLOPE MOISTURE TRANSPORT AND A FOCUS FOR CONTINUING SHOWERS ALONG
AND NEAR THE CREST OF THE BLUE RIDGE. ANOTHER RELATIVELY MILD NIGHT
IS EXPECTED THANKS TO THE MOIST CONDITIONS. LOWS WILL RANGE FROM THE
MID 60S TO AROUND 70 IN THE MOUNTAINS TO THE LOWER 70S EAST OF THE
CREST OF THE BLUE RIDGE.

ON LABOR DAY...BOTH THE PREVAILING...AND INCREASING...SOUTHEAST FLOW
INTO THE CREST OF THE BLUE RIDGE...AND DIURNAL HEATING WILL
CONTRIBUTE TO ANOTHER DAY OF SHOWERS AND STORMS SPREAD ACROSS THE
AREA. THE GREATEST CONCENTRATION WILL BE ALONG THE CREST OF THE BLUE
RIDGE AND JUST TO THE EAST. PRECIPITATION AMOUNTS ALONG THE CREST OF
THE BLUE RIDE WILL BE AROUND AN INCH...WITH AMOUNTS ELSEWHERE
AVERAGING TWO TO FOUR TENTHS. HIGH TEMPERATURES FOR MOST PARTS OF
THE AREA WILL RANGE FROM THE LOW TO MID 80S. THE NORTHERN MOUNTAINS
OF NORTH CAROLINA WILL HAVE TEMPERATURES REACHING THE UPPER 70S.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 250 PM EDT SUNDAY...

NOT A LOT OF CHANGE TO THE THINKING FROM YDA WITH THE UPPER VORT
REMNANT OF ISSAC SPLITTING OFF TO THE SW OF THE AREA MON NIGHT/TUE
AND THE SFC WAVE IN THE SRN OHIO VALLEY. THIS SHOULD ALLOW FOR THE
DEEPEST TROPICAL PWATS TO ADVECT IN ON SOUTHERLY FLOW MONDAY NIGHT
WITH FOCUS AIDED BY THE RESIDUAL FRONT STALLED ACROSS THE MOUNTAINS.
GOOD UPPER DIFFLUENCE TO THE NE OF THE UPPER LOW AND THEN BETTER
LIFT ALONG THE ASSOCIATED SHEAR AXIS SHOULD INITIALLY COMBO WITH
HEATING TO PRODUCE MORE WIDESPREAD SHRA/TSRA INCLUDING HEAVY RAIN
MONDAY EVENING...WITH THIS BAND LIKELY LINGERING ALONG THE BLUE
RIDGE INTO TUESDAY. FORECAST SOUNDINGS ALSO SHOW A GOOD SETUP FOR
HEAVY RAIN AND PERHAPS SOME TRAINING WITH GOOD LOW LEVEL VEERING AND
UNIDIRECTIONAL MID LEVEL FLOW ABOVE. THUS RUNNING WITH HIGH LIKLEYS
IN THE WEST INTO MONDAY EVENING...DIMINISHING A BIT ESPCLY OUT EAST
OVERNIGHT...THEN INCREASING TO HIGH POPS AGAIN TUESDAY AS THE
SETUP REMAINS ANCHORED BETWEEN THE VORT TO THE SW AND THE SURFACE
LOW TO THE NORTH. HOWEVER WILL JUST KEEP MENTION IN THE HWO FOR
NOW AND NOT UPGRADE TO A WATCH FOR 3RD/4TH PERIODS GIVEN CURRENT
DRY ANTECEDENT CONDITONS AND SCTD NATURE TO CONVECTION. TEMPS
CLOSE TO PREVIOUS WITH ENOUGH HEATING TO PUSH HIGHS BACK TO 75-80
WEST AND MID 80S SE TUESDAY.

SUPPORT SLOWLY BEGINS TO STRING OUT TUESDAY NIGHT INTO WED AS THE
REMNANT SURFACE WAVE EXITS TO THE NE AND THE UPPER LOW SINKS FARTHER
SOUTH. IN BETWEEN EXPECT LEFTOVER TROPICAL JUICE TO KEEP SOME BANDS
OF SHRA GOING TUESDAY NIGHT AND THEN A RENEWED ROUND ESPCLY BLUE
RIDGE WED WITH HEATING. SOME GUIDANCE NOT QUITE AS MOIST BY WED
AFTERNOON WITH WEAK WESTERLY FLOW PUSHING EAST ALOFT SO NOT
EXPECTING AS MUCH COVERAGE BUT STILL SOME HEAVY RAINERS AROUND.
TEMPS ALSO A BIT WARMER DURING WED GIVEN MORE BREAKS SO BUMPED
HIGHS INTO THE LOW/MID 80S OVERALL.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1230 PM EDT SUNDAY...

DEEP TROPICAL MOISTURE ASSOCIATED WITH THE REMNANT OF ISAAC WILL
FINALLY GET BOOTED SE DURING THURSDAY AHEAD OF AN INTIAL WEAK COLD
FRONT THAT WILL DROPPING SE IN ADVANCE OF A DEVELOPING ERN 5H TROF.
HOWEVER STILL ENOUGH LIFT WITH THE RESIDUAL SHEAR AXIS AND WEAK
SURFACE TROF TO PROMPT ADDITIONAL SHRA WED NIGHT WITH PERHAPS YET
ANOTHER ORGANIZED BAND ESPCLY EAST ON THURSDAY. THUS KEPT IN HIGH
CHANCE POPS INTO THURSDAY WHICH MAY NEED TO GO HIGHER IN LATER
UPDATES. BOUNDARY MAY TEND TO EDGE SOUTH OF THE AREA DURING FRIDAY
BEFORE THE FLOW STARTS TO BACK AGAIN AHEAD OF A MORE POTENT WAVE
ROUNDING THRU THE GREAT LAKES COLD POOL SAT. THIS FEATURE SHOULD
PUSH A STRONGER SECONDARY COLD FRONT TOWARD THE APPALACHIANS SAT
NIGHT INTO SUNDAY WITH A ANOTHER ROUND OF SHRA/TSRA AS DEEPER
MOISTURE MAKES A QUICK RETURN. JUST HOW FAST THE FRONT MOVES EAST
IFFY GIVEN HINT OF A 5H CUTOFF DEVELOPING OVER THE OHIO VALLEY BY
SUNDAY SO FOLLOWING A BIT OF A BLEND GIVEN UNCERTAINTY NEXT WEEKEND.
OTRW APPEARS ENOUGH DRYING TO BASICALLY CUT POPS LATER THU NIGHT
THRU FRIDAY NIGHT...THEN RETURNING TO CHANCE COVERAGE FROM WEST TO
EAST LATER SATURDAY THRU SUNDAY. TEMPS TO REMAIN WARM/MUGGY THU WITH
HIGHS MOSTLY IN THE 80S INTO FRIDAY ALTHOUGH A BIT LESS HUMID. MAY
SEE THINGS COOL OFF SOME WITH SHRA SAT BUT MORESO SUNDAY PENDING THE
FRONTAL TIMING WITH HIGHS LOW/MID 70S WEST AND LOW 80S EAST.
&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
OVERALL PATTERN IS VERY SIMILAR TO YESTERDAY. REMNANTS OF ISAAC ARE
DOING A SIT AND SPIN OVER THE OHIO VALLEY...WHICH LEAVES OUR AREA IN
DEEP TROPICAL MOISTURE. WITH THE EXCEPTION OF TRYING TO TIME A FEW
WEAK SHORT WAVES MOVING THROUGH...THERE IS NOTHING TO HANG YOUR HAT
ON TO FOCUS CONVECTION. THUS...EXPECT CURRENT RADAR TRENDS TO
CONTINUE SHOWING DEVELOPMENT OVER THE RIDGES AND MOVING EASTWARD
INTO THIS EVENING. WITH DEEP MOISTURE...ANY SHOWERS AND
THUNDERSTORMS SHOULD BE COPIOUS RAIN PRODUCERS.

EXPECT MAIN CONVECTION TO WANE AFTER SUNDOWN WITH RESIDUAL LIGHT
SHOWERS AND SPRINKLES LINGERING FOR THE OVERNIGHT. DO NOT BELIEVE
THERE WILL BE ENOUGH COVERAGE TO WARRANT A MENTION IN THE TAFS BUT
THIS MAY CHANGE DEPENDING ON THE EVOLUTION OF THE AFTERNOON AND
EVENING PRECIPITATION. LWB...BLF...AND BCB LOOK TO FOG IN WITH LOW
STRATUS AGAIN TONIGHT AND MODEL SOUNDINGS INDICATE A BIT MORE LOW
LEVEL MOISTURE FOR ROA...LYH...AND DAN AS WELL. WILL BRING THE
HAMMER DOWN FOR LWB...BLF...AND BCB BUT WILL NOT BE SO AGGRESSIVE
AT THE OTHER LOCATIONS.

EXPECT ANOTHER ROUND OF CONVECTION TOMORROW LATE IN THE PERIOD AND
WILL TRY TO TIME A SHORT WAVE MOVING IN FROM THE EAST WITH A MENTION
OF VCSH FOR LWB...BLF...AND BCB. EXPECT WINDS TO REMAIN ON THE LIGHT
SIDE THROUGH THE PERIOD.

TROPICAL PATTERN WILL CONTINUE THROUGH THURSDAY WITH THE
REMNANTS OF ISAAC SLOWLY APPROACHING THE AREA. ANTICIPATE
PRIMARILY VFR CONDITIONS WITH BRIEF IFR/MVFR CONDITIONS UNDER ANY
STRONGER SHOWERS OR STORMS. LATE NIGHT AND EARLY MORNING IFR/MVFR
MOUNTAIN AND RIVER VALLEY FOG IS ALSO EXPECTED.

BY THURSDAY NIGHT INTO EARLY FRIDAY...A STRONG COLD FRONT WILL SWEEP
THROUGH THE AREA WITH A SURGE OF DRIER AIR BEHIND IT BY FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RAB
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/MBS
Hazardous weather outlook, Sep 2, 2:38 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SUN SEP 2 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-031945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
338 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO LINGER INTO TONIGHT.
THROUGH THIS EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH
TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE
EXPECTED MONDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3
INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF
TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE
AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-031945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
338 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THIS
EVENING. THROUGH EARLY THIS EVENING...A FEW OF THE STORMS MAY BE
STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH
INTO THE AREA MONDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW
MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT
CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH
THE PROJECTED RAINFALL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 2:10 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN SEP 2 2012

VAZ044-045-058-059-021945-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
310 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE...HALIFAX
AND PITTSYLVANIA COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
HURT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STRAIGHTSTONE AROUND 320 PM...LONG ISLAND
AROUND 325 PM...CODY AROUND 330 PM AND BROOKNEAL AROUND 345 PM.

LAT...LON 3685 7893 3707 7931 3728 7920 3720 7878
Special weather statement, Sep 2, 2:20 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN SEP 2 2012

NCZ002-VAZ015-016-021945-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-
320 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL AND GRAYSON
COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GALAX CITY...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX CITY AROUND 340 PM AND PIPERS GAP
AROUND 345 PM.

LAT...LON 3670 8112 3688 8075 3688 8073 3663 8061
      3660 8063 3656 8074 3656 8090 3653 8092
      3651 8092 3649 8098
Special weather statement, Sep 2, 2:31 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SUN SEP 2 2012

NCZ019-022000-
WILKES NC-
331 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF WILKESBORO...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CRICKET AROUND 345 PM...WILKESBORO AROUND 350
PM AND MULBERRY AROUND 400 PM.

LAT...LON 3606 8130 3622 8140 3641 8105 3637 8103
      3637 8098 3621 8087 3618 8087
Special weather statement, Sep 2, 3:11 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SUN SEP 2 2012

VAZ046-047-022115-
APPOMATTOX VA-BUCKINGHAM VA-
411 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
APPOMATTOX...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TOWER HILL AROUND 420 PM...HIXBURG AROUND 440
PM...TOGA AROUND 450 PM...TOGA AROUND 455 PM...ANDERSONVILLE AROUND
505 PM AND SHEPPARDS AROUND 515 PM.

LAT...LON 3734 7846 3733 7849 3733 7852 3737 7859
      3734 7859 3731 7864 3729 7894 3745 7900
      3749 7894 3751 7895 3750 7893 3751 7891
      3753 7890 3762 7826
Special weather statement, Sep 2, 3:57 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN SEP 2 2012

NCZ003-004-019-020-022145-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
457 PM EDT SUN SEP 2 2012

...A CLUSTER OF STRONG...SLOW MOVING SHOWERS AND THUNDERSTORM WILL
AFFECT STOKES...SURRY...WILKES AND YADKIN COUNTIES...

AT 447 PM EDT...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE LOCATED
OVER SOUTHEASTERN WILKES...WESTERN YADKIN...AND A LARGE PORTION OF
SURRY COUNTY.  THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. MORE
IMPORTANTLY...TORRENTIAL DOWNPOURS WILL OCCUR...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.  POOR DRAINAGE
FLOODING IS POSSIBLE.

THROUGH 600 PM THESE STORMS WILL LIKELY IMPACT MOUNT
AIRY...DOBSON...PILOT MOUNTAIN...YADKINVILLE...ELKIN...AND WINDY
GAP. HEAVY RAIN IS ALSO LIKELY ALONG PARTS OF INTERSTATE
77...BETWEEN EXIT 65 AND THE NORTH CAROLINA...VIRGINIA BORDER.

TRAVELERS SHOULD BE PREPARED FOR PONDING OF WATER ON THE
HIGHWAY...ALONG WITH VERY POOR VISIBILITY DUE TO THE HEAVY BURSTS OF
RAIN.

LAT...LON 3603 8136 3629 8113 3636 8090 3640 8097
      3645 8097 3656 8090 3654 8002 3626 8004
      3626 8044 3614 8044 3611 8051 3604 8050
      3605 8099 3603 8106 3602 8125 3599 8132
Special weather statement, Sep 2, 4:03 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN SEP 2 2012

VAZ018-022-023-022145-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
503 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CATAWBA...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CATAWBA AROUND 510 PM AND NEW CASTLE BY
530 PM.

LAT...LON 3755 8018 3763 8003 3752 7995 3744 7991
      3738 8003 3730 8021 3745 8034

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
September 2, 4:12 PM EST
Where
Surry County, 0.76 mi S of Dobson to 1.1 mi SSE of Dobson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.389, -80.719

Three trees were blown down by thunderstorm winds. The damage started at the intersection of Marion and Freeman Streets, and ended at Old Rockford Road.

Thunderstorm Wind, Surry

When
September 2, 4:16 PM EST
Where
Surry County, 2.14 mi ENE of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.364, -80.596

One tree was blown down at the intersection of Nurse Road and Tom Jones Road.

Thunderstorm Wind, Surry

When
September 2, 4:51 PM EST
Where
Surry County, 0.91 mi E of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.499, -80.464

One tree was blown down at the intersection of Westfield Road and Hollingsworth Road.

Thunderstorm Wind, Caswell

When
September 2, 6:41 PM EST
Where
Caswell County, 2.15 mi NNW of Semora
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.530, -79.160

One tree and several large tree limbs were blown down on Snatchburg Road.

Thunderstorm Wind, Caswell

When
September 2, 7:28 PM EST
Where
Caswell County, 1.77 mi NE of Yanceyville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.420, -79.380

One tree was blown down by thunderstorm winds on Foster Road.

Thunderstorm Wind, Caswell

When
September 2, 7:45 PM EST
Where
Caswell County, 2.54 mi W of Leasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.401, -79.216

One tree was blown down by thunderstorm winds on Highway 119.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402800, 402802, 402804, 402805, 402807, 402808.